We encountered a patient with polymyalgia rheumatica (PMR) who exhibited fever as the main symptom for a long period without muscular pain. As an etiological factor, the condition may have been associated with nonsteroidal anti-inflammatory drugs (NSAIDs). A 71-year-old man consulted our Department of Orthopedics for fever and lumbar pain, which initially developed in early September 2000. Administration of NSAIDs resulted in the disappearance of lumbar pain. However, fever persisted. The C-reactive protein (CRP) level was persistently high. Therefore, on October 5, 2000, the patient was referred to our department. At the outpatient clinic, a detailed examination was performed. However, the etiology could not be determined. Repeated administration of NSAIDs resulted in pyretolysis, and the dose of NSAIDs was decreased from January 31, 2001. Severe fever appeared again, and inflammatory reaction also exacerbated. On March 11, 2001, muscular pain involving the bilateral shoulders and forearms suddenly developed. For diagnostic treatment, administration of prednisolone (PSL) at 10 mg/day was started. Muscular pain rapidly disappeared. According to Bird's criteria, PMR was diagnosed. After the dose of PSL was decreased to 7.5 mg/day, the course is good. PMR should be considered as the etiology of idiopathic fever in elderly patients.
PMID: 12462022 [PubMed - indexed for MEDLINE]